Lithium: one drug, five complications

J Intensive Care. 2017 Dec 20;5:70. doi: 10.1186/s40560-017-0257-5. eCollection 2017.

Abstract

Background: Lithium poisoning could trigger multiple complications. We report the case of a lithium poisoning with five complications that are described for the first time together.

Case report: A 60-year-old woman was admitted in our intensive care unit for altered consciousness. Severe lithium intoxication was diagnosed (lithium plasmatic level 8.21 mmol/l) associated with acute oliguric kidney failure. Continuous renal replacement therapy was started immediately. Orotracheal intubation was quickly required because of status epilepticus. Medullary aplasia happened 48 h after the patient was intubated. Infectious and immunological causes were ruled out and lithium poisoning was considered as the most likely etiology. Iterative blood and platelet transfusion were required. Severe polyneuropathy was diagnosed on the 5th day after admission. The patient showed a peripheral tetraparesia and cranial nerve failure while lithium plasmatic level had decreased to a therapeutic level. Conversely, urine output increased and hypernatremia promptly occurred, which led to diabetes insipidus diagnosis. Neuropathy decreased in 72 h and the patient was definitely extubated by the 11th day. Hematologic disturbances decreased and no blood transfusion would be required after the 8th day. The patient would keep sequellas of the poisoning. Thin motricity would still be altered and polyuria would remain. Diffuse alopecia was promptly observed, with no iron deficiency or thyroid disturbance.

Conclusion: In addition to presenting this case report, we herein discuss the drug causality, the consequences, and the plausible pathophysiology of these five situations.

Keywords: Diabetes insipidus; Lithium; Pancytopenia; Poisoning; Polyneuropathy.

Publication types

  • Case Reports